Colorado, 2026Drought in Colorado, January 21 to 31, 2026
January 21 to 31, 2026 · NWS GJT · 2 events in 2 counties and zones
As the month of January continued to be generally drier and warmer than normal, drought began to expand outward from the core of Exceptional (D4) Drought in the central Colorado Divide.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the month of January continued to be generally drier and warmer than normal, drought began to expand outward from the core of Exceptional (D4) Drought in the central Colorado Divide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 20, 9:47 PM MST, 2 hours 13 minutes earlier. Its key messages:
- Mostly dry conditions and unseasonably warm temperatures prevail through at least Thursday.
- There is moderate confidence (40-60%) that a storm this weekend will bring mountain snow, valley rain, and more seasonable temperatures.
Area forecast discussion, Jan 20, 9:47 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
947 PM MST Tue Jan 20 2026
.KEY MESSAGES...
- Mostly dry conditions and unseasonably warm temperatures
prevail through at least Thursday.
- There is moderate confidence (40-60%) that a storm this
weekend will bring mountain snow, valley rain, and more
seasonable temperatures.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 333 PM MST Tue Jan 20 2026
A dry shortwave with an attendant jet streak is tracking over
Northwest Colorado this afternoon, bringing some increased high
level clouds and some stronger wind gusts up to 30 mph. Little in
the way of precipitation is expected with this wave, but a few light
flurries or showers will be possible along the Northern Divide.
Meanwhile, the highly amplified ridge off the West Coast is getting
pinched off between the broad trough centered over the Great Lakes
and a weak trough over the eastern Pacific. The weak EPac trough
will close into a cutoff low by tomorrow morning and will track
toward the West Coast over the next 24-48 hours. Dry northwesterly
flow will dominate tonight keeping skies clear, allowing for another
round of seasonably chilly morning temperatures tomorrow. Flow aloft
gradually shifts to westerly by tomorrow evening, and then
southwesterly by Thursday as the cutoff low approaches the coast.
This will begin to advect upper level moisture into the Desert
Southwest, which means increasing cloud cover for eastern Utah and
western Colorado. Aside from the increasing cloudiness, however,
conditions remain dry and mild. Highs will continue to run 5-10
degrees above normal at lower elevations, with near to 5 degrees
below normal at the higher elevations. The increased cloud cover
will moderate low temperatures by a few degrees tomorrow night into
Thursday, with lows 5-10 degrees above normal.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 333 PM MST Tue Jan 20 2026
The long term forecast evolution remains anchored to the Hudson Bay
low out east, enveloping much of the CONUS in its cold pool. Here
out West, ridging over the eastern Pacific will yield to a cutoff
low forming off the California coast Thursday. This feature will dig
into the Southwest by Friday morning, with an open wave trough
diving south into the Great Basin from the PACNW. As previously
discussed here, some uncertainty crops up in the synchronization of
these two features. Ensemble forecast members are trying to keep
moisture associated with the cutoff low too far south for my liking.
The northwesterly wave does likely pull in some of it, along with
its own supply, but this scenario gets tenuous, given all the bits
and pieces that have to come together. For now, it looks like
another day of above average temperatures Thursday ahead of this
system will give way to mountain snow/valley rain early Friday
morning starting across the San Juans then working north through the
day. Ensemble member spread is rather broad, with 1 to 8 inches in
24 hour snow on Red Mountain Pass. Probabilistic data comes in at a
25 percent chance for greater than 6 inches of snow across the San
Juans. This decreases down to 4 or 5 inches for the Central
Mountains and less for the Park Range, as moisture really wanes
north of I-70.
Post front, Sunday morning, things return cold and dry for much of
the region and afternoon highs will just get to normal. Models keep
some remnant ridging in place Monday and Tuesday, but also begin to
sell a progressive wave-train delivering some additional unsettled
weather. This is low confidence given the lack of model consistency
in antecedent conditions for the weekend storm. Moisture remains
pretty lackluster, so probably best to not count on much in the way
of precipitation from a shortwave on day 6 and 7.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 942 PM MST Tue Jan 20 2026
Expect VFR conditions with generally light terrain driven
winds and high clouds moving in from the northwest. There will
be some stronger easterly winds at KHDN and KGJT overnight
through about 16Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...LTB
AVIATION...DB
Hazardous weather outlook, Jan 20, 3:46 AM MST, 20 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
346 AM MST Tue Jan 20 2026
COZ001>014-017>023-UTZ022>025-027>029-211100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
346 AM MST Tue Jan 20 2026
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Unsettled weather returns late this week into the coming weekend with
potential for mountain snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Flattop Mountains
- When
- January 21, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
With the 1/21 US Drought Monitor update, an area of Extreme (D3) Drought had expanded into Colorado Zone 013 - Flattop Mountains. This area of Extreme (D3) Drought covered 10% of the zone, with 80% of the zone under Severe (D2) Drought, and 10% under Moderate (D1) Drought. These drought conditions remained unchanged through the end of the month. No reports of impacts or damages related to this drought expansion have been received.
Drought, Elkhead and Park Mountains
- When
- January 21, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
With the 1/21 update of the US Drought Monitor, Extreme (D3) Drought had developed in Colorado Zone 004 - Elkhead and Park Mountains. This area of Extreme (D3) Drought covered 25% of the zone, with 40% of the zone under Severe (D2) Drought conditions, and the remaining 35% of the zone under Moderate (D1) Drought conditions. These conditions remained unchanged through the end of the month. No reports of impacts or damages related to the drought in this zone have been received.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 21, 20261 death · $85,000 · 14 events
- Winter Weather in Minnesota, January 21, 20267 injured · $100,000 · 3 events
- High Wind and Winter Weather in South Dakota, January 21, 202663 kt wind · 31 events
- Winter Storm and Extreme Cold in Michigan, January 21 to 24, 202630 events
- High Wind in South Dakota, January 21, 202663 kt wind · 23 events
- High Wind in Nebraska, January 21, 202662 kt wind · 19 events
- High Wind and Winter Weather in South Dakota, January 21, 202666 kt wind · 17 events
- Winter Weather in Minnesota, January 21, 202612 events
- Winter Weather in Illinois, January 21, 2026$10,000 · 9 events
- Blizzard and High Wind in Minnesota, January 21, 202656 kt wind · 9 events
- Blizzard and High Wind in Iowa, January 21, 202659 kt wind · 9 events
- Winter Weather in Wisconsin, January 21 to 22, 20268 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310608, 1310609.